How freely do you use Naloxone?

Cawolf86

Forum Captain
361
0
0
My question to you is how freely do you use naloxone in the treatment of patients with an acute presentation of ALOC? Mainly in a scenario where you can't rule in or rule out narcotics as the cause. I ask because I have always been one to use naloxone only if they are altered with - known narcotic use, respiratory depression, or significant papillary findings. The new partner I am working with likes to use it on every patient who is altered with unknown etiology. Thoughts?
 

Shishkabob

Forum Chief
8,264
32
48
Depends on the situation, and while I'm opposed to cookbook medicine, I'm not opposed to giving Narcan to test if that's the cause of ALOC, even if some of the clinical findings don't match up, if all my other options come up blank.


Poly-pharm can have many different clinical findings, yet can still include opiate induced ALOC.
 

MasterIntubator

Forum Captain
340
0
0
I use it quite often after.... the blood glucose check, NPA use, neuro check, 12 lead, EtCO2 and anything else that may give me hints and clues. And more times than not.... it works.

:-/
 

abckidsmom

Dances with Patients
3,380
5
36
I'm not hesitant to use it if I suspect a narcotic overdose. I don't see narcotic overdoses much anymore since I'm working out in the sticks now, but in the city it was first thought on any unresponsive, constricted-pupil person with ice in their pants.

Out here, I've had a narc OD probably just 2-3 times this year.
 

LondonMedic

Forum Captain
371
1
18
What are you testing?

Response to anti-narcotic drug?
Or response to pain?
 
Last edited by a moderator:

STXmedic

Forum Burnout
Premium Member
5,018
1,356
113
but in the city it was first thought on any unresponsive, constricted-pupil person with ice in their pants.

Lol I love all of the home remedies for heroine ODs :p

If I suspect opiate/opiod/narcotic/whatever term will keep you from correcting me, overdose then I have no problems giving it. I won't just give it as an unresponsive cocktail, though.
 

systemet

Forum Asst. Chief
882
12
18
* Rarely, in settings where there's a clear history of isolated opiate OD, or the physical exam/circumstances strongly suggest it.

* In very small doses to avoid intubation, but not to actually wake them up.

Different systems seem to have different answers to this situation. It seems like places that see a lot of opiate ODs often encourage their providers to use large doses of narcan and "treat and release". This was less common where I worked.

Narcan use has some obvious issues:

* Overaggressive use before normalising oxygenation can cause pulmonary edema.

* Removing the sedating effects of the opiate in a mixed overdose can result in worsening seizure activity.

* It complicates any further treatment that might invole using an opiate, e.g. intubation.

* Risk of acute withdrawal.

* Not to mention, most people are nicer when they're unconscious.

But I think we've discussed many of these issues before.
 

Smash

Forum Asst. Chief
997
3
18
The new partner I am working with likes to use it on every patient who is altered with unknown etiology. Thoughts?

Your partner sounds stupid and/or lazy.
 

Fish

Forum Deputy Chief
1,172
1
38
Personally, I don't give it much as a "Lets try this out since nothing else worked, and I don't know whats wrong" type of drug.
 

the_negro_puppy

Forum Asst. Chief
897
0
0
I don't think its such a good idea to be giving drugs 'just in case' to 'see what happens'.

We are only permitted to use Narcan for patients with respiratory depression secondary to narcotic use, after we have attempted sufficient oxygenation and ventilation.

You should be able to rule out narcotic use by evaluating the patients appearance, scene locations, pupils, evidence of IV or oral drug use and the existence of witnesses or drugs/paraphernalia present.

Unfortunately we have set protocols here if 1.6mg of Naloxone I.M for all adult patients. Fortunately my city does not have a huge opioid scene and I have never used Naloxone in nearly 2 years.


Why would you give an ALOC patient with no respiratory depression Naloxone anyway? A patient not in opioid withdrawal is a comfortable and complaint patient.
 
Last edited by a moderator:

ArcticKat

Forum Captain
470
0
0
I've been able to give Narcan for 18 years.

I've used it twice.
 

Akulahawk

EMT-P/ED RN
Community Leader
4,907
1,297
113
I quite suspect that the more "urban" the area, the more likely naloxone will be given on a more frequent basis.
 
OP
OP
C

Cawolf86

Forum Captain
361
0
0
We work in a unique system - with huge rural coverage and a large urban city with a huge meth/heroin problem. He has been around a while so I am thinking it may be a throwback to an "unresponsive cocktail". I personally agree with giving naloxone based on assessment findings but I wanted to see if it was commonplace to give it to "rule out" narcotic overdoses.
 

Fish

Forum Deputy Chief
1,172
1
38
I have given it a lot, each time I was under the impression from an assesment that my patient was a Narc OD.
 

Shishkabob

Forum Chief
8,264
32
48
You should be able to rule out narcotic use by evaluating the patients appearance, scene locations, pupils, evidence of IV or oral drug use and the existence of witnesses or drugs/paraphernalia present.

That's the thing, it's not always that easy.


Hence why I mentioned poly-pharm in my other reply.
 

usafmedic45

Forum Deputy Chief
3,796
5
0
I quite suspect that the more "urban" the area, the more likely naloxone will be given on a more frequent basis.

You'd be surprised. Especially with the rise in prescription drug abuse, it's very common for some of us who have worked in rural settings to have given a lot of clinically indicated naloxone.
 
Last edited by a moderator:

DT4EMS

Kip Teitsort, Founder
1,225
3
0
You'd be surprised. Especially with the rise in prescription drug abuse, it's very common for some of us who have worked in rural settings to have given a lot of clinically indicated naloxone.

Very true! I had a 22 y/o in respiratory arrest in a rural setting about 3 weeks ago. Had the classic pinpoint pupils.

After 2mg of Narcan, and a few minutes, he was breathing on his own. We also had two deaths locally, in the same day, from Fenatnyl OD, where they mixed with apple juice to inject.
 

Aidey

Community Leader Emeritus
4,800
11
38
You should be able to rule out narcotic use by evaluating the patients appearance, scene locations, pupils, evidence of IV or oral drug use and the existence of witnesses or drugs/paraphernalia present.

I agree that it is not that easy. I recently had a teenage male who over dosed on morphine he got from a friend. Came home at 7pm, parents checked on him 5 hours later and he was nearly dead. Cyanotic, 4 respirations a minute, temp of 103 f, pupils dilated. No narcotics in the house, parents said he drank alcohol and smoked marijuana once in a while. No track marks or any other indication that he used illicit drugs. He got 2mg Narcan intranasally, and then got intubated when that hadn't done anything by the time we got him out of the house and into the amb.

I know he was on a vent for at least 24 hours. The temp of 103 was from aspiration pneumonia, which had already set in. The kid escaped with no apparent neuro deficits aside from not remembering anything that happened the day he OD'd.
 

18G

Paramedic
1,368
12
38
I agree that it is not that easy. I recently had a teenage male who over dosed on morphine he got from a friend. Came home at 7pm, parents checked on him 5 hours later and he was nearly dead. Cyanotic, 4 respirations a minute, temp of 103 f, pupils dilated. No narcotics in the house, parents said he drank alcohol and smoked marijuana once in a while. No track marks or any other indication that he used illicit drugs. He got 2mg Narcan intranasally, and then got intubated when that hadn't done anything by the time we got him out of the house and into the amb.

I know he was on a vent for at least 24 hours. The temp of 103 was from aspiration pneumonia, which had already set in. The kid escaped with no apparent neuro deficits aside from not remembering anything that happened the day he OD'd.

Wow. Can we say one lucky kid?
 
Top